Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 65, NWS Little Rock, AR

May 29, 2002Dallas County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 29, 2002, 4:55 AM CDT for Dallas County, Arkansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2002, 4:55 AM CDT (09:55 UTC)
Expired
May 29, 2002, 6:00 AM CDT
In force
65 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Dallas County, AR

The radar

The Little Rock radar (KLZK), 104 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 290955
FFWLIT
ARC039-291100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 AM CDT WED MAY 29 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 600 AM CDT

* AT 450 AM...RADAR SHOWED AN INTENSE THUNDERSTORM OVER SOUTHERN 
DALLAS COUNTY WEST OF FORDYCE. THIS STORM WAS MOVING EAST AT 20 
MPH...AND WAS PRODUCING RAINFALL OF AROUND TWO INCHES PER HOUR.

&&

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TOO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3401 9245 3380 9235 3382 9270 3401 9270

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:54 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 29, 2:54 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
254 AM CDT WED MAY 29 2002

FORECAST PROBLEMS ARE STILL RAIN CHANCES AND AMOUNTS IN THE SHORT
TERM.

UPPER LOW WAS OVER EASTERN OKLAHOMA EARLY THIS MORNING...SLIGHTLY
FASTER THAN MODEL PROGS FROM YESTERDAY. MODELS AGREE PRETTY WELL
THROUGH 36 HOURS AND THEN DIVERGE ON THE PLACEMENT OF THE LOW...BUT
BY THAT TIME IT SHOULD BE SOUTH OF OUR AREA AND LESS OF A PLAYER IN
OUR SENSIBLE WEATHER. THE PSEUDO-WARM CORE BEHAVIOR OF THE UPPER LOW
CONTINUES...WITH CONVECTION ON THE PERIPHERY FIRING DURING THE DAY
AND DYING OFF AT NIGHT...THEN NEW CONVECTION REDEVELOPING NEAR THE
CENTER OVERNIGHT. 00Z RADIOSONDE OBSERVATIONS SHOW A NEARLY
BAROTROPIC SYSTEM AT 500 MB...SO THE AVN MAY HAVE BEEN CORRECT
YESTERDAY IN GRADUALLY TRANSITIONING THE LOW FROM COLD CORE TO WARM
CORE. THE TREND OF THE PAST FEW DAYS HAS BEEN FOR MOST CONVECTION TO
REMAIN SOUTH AND EAST OF THE LOW CENTER...WITH MINIMAL DEVELOPMENT
IN THE NORTHWEST SEMICIRCLE...PARTICULARLY AT NIGHT. WILL USE THIS
IDEA TO FORMULATE POPS FOR THE NEXT COUPLE OF DAYS...WITH A HEDGE
TOWARD CONTINUITY TO AVOID TOO MUCH YO YO SYNDROME.

REGARDING THE FLASH FLOOD WATCH...GUIDANCE VALUES ARE LOWEST IN THE
WESTERN COUNTIES...AND THESE COUNTIES WILL ALSO SPEND THE MOST TIME
IN CLOSE PROXIMITY TO THE CENTER OF THE LOW AS IT DRIFTS SOUTHEAST.
THEREFORE...WILL CONTINUE FLOOD WATCH THROUGH TODAY...AND EXPAND IT
TO ENCOMPASS AREAS FROM HARRISON...TO HOT SPRINGS...TO MURFREESBORO.
SEVERAL COUNTIES IN THIS AREA HAVE ALREADY GOTTEN CONSIDERABLE RAIN
OVERNIGHT...AND THE AREA WILL ALSO INCLUDE A COUPLE OF CITIES WHICH
ARE HISTORICALLY FLOOD PRONE.

LITTLE OR NO CHANGE ANTICIPATED IN THE EXTENDED PERIODS. FOCUS WILL
BE ON FIRST 24-48 HOURS.

PRELIMINARY NUMBERS...

HRO 72 60 79 62 84 / 70 30 30 10
LIT 80 66 82 66 87 / 70 40 30 10
HOT 80 65 81 65 87 / 80 50 40 10
PBF 81 67 82 67 87 / 70 40 50 20

.LZK...FLOOD WATCH TODAY ARZ003-012-021-022-030-037-038-040>042-052.

54

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:47 AM CDTFlash Flood WarningLZKCalhoun2 hr
May 29, 10:58 AM CDTFlash Flood WarningLZKCalhoun, Ouachita2 hr
May 29, 1:00 PM CDTFlash Flood WarningLZKCalhoun2 hr
May 29, 4:12 PM CDTFlash Flood WarningLZKJackson2 hr

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.